ECG Quiz: Drug-induced torsades de pointes

As the commenters correctly pointed out, this Sunday’s case involving the patient with recurrent syncope is indeed polymorphic ventricular tachycardia–aptly named torsades de pointes (‘twisting of the points’).  TDP is associated with prolongation of the QT interval, and pause-dependent PVCs (and VT).  A serious malady indeed.

ICD evaluation showed hundreds of these episodes

The initial ECG strengthened the diagnosis.  The QT-interval is markedly prolonged, and there are PVCs arising from the t-wave–an ominous do-something-quick kind of sign.

Beats 1,3,5, 7,8,10, 12 are PVCs

In this example, the QT-lengthening is caused by a drug-induced pro-arrhythmia. The drug was amiodarone—a potent blocker of sodium, potassium and calcium channels in the heart.  It was started elsewhere for the treatment of atrial fibrillation episodes. (Given this patient’s previous history of heart failure, heart attacks and chronic kidney disease there were few other choices.)  In pure AF-suppression, amiodarone is the most effective AF-drug, but, unfortunately, it has a myriad of possible adverse effects and potential organ toxicities.

Although the QT-offending drug was amiodarone, it could have been from other AF-drugs–sotalol, dofetilide, or dronedarone are also QT-prolongers.  The ECG records would have looked the same.

The intervention that ‘magically’ ameliorated the arrhythmia was simply turning the pacing rate from 60 to 90. As it turns out, increasing the heart rate decreases the QT interval, and in this case the arrhythmia stopped, instantly.  After a long night, the ICU nurse was very happy with this intervention.

Days later: AV paced at 80. Note the shorter QT

Obviously, the long-term solution for this patient is avoidance of the offending drug, and from this point forward, all other QT-prolonging drugs as well.  (A good reference for QT-prolonging drugs is here.)

The messages in this case are:

  • TDP is an under-recognized problem. Interestingly, in many cases (this one included), the initial treatment involved a bolus of the offending drug. Ouch.
  • Drug-induced pro-arrhythmia is nothing new. It has been around for decades; since the first rhythm drug, digoxin, was introduced. Because we are better at prescribing these drugs, pro-arrhythmia is seen less often.  Such infrequency makes it harder to recognize, especially for new docs. 
  • Anti-arrhythmic drugs are not selective cardiac channel blockers. They may slow the conduction of electricity, prolong refractory periods, or both. In the best case, these actions suppress abnormal rhythms, but like old-school cancer chemotherapy drugs do, they affect normal and abnormal cardiac cells alike.
  • In AF, some argue that ablation (or surgery) is too risky for a non-life-threatening disease, but this case illustrates that pills are not always safer. Ongoing trials that aim to compare AF-drugs to ablation are enrolling patients now. (However, in this exciting ablation era, getting symptomatic and well-informed AF patients to enroll in such trials is challenging.)
  • AF-drugs have a very narrow therapeutic window. This is medical speak for a small difference between an effective dose and a toxic dose. They are challenging to use, and even when used appropriately–like in this case–adverse outcomes can occur.  
  • The approach to treating any medical problem has its pros and cons. The drug may work well for most, but in some, it may create a more pressing problem. A procedure or surgery may fix a problem in the majority, but some may suffer a serious complication. Benefits, Risks, Alternatives and Expectations.  The patient centered model suggests we present these options, and then patients should choose. This is spot-on.  However, it is not easy getting through all this in a single non-foundation supported office visit.

Please feel free to add any other take home messages in the comments section.

And as always, please know that this is a blog post, not a book chapter or review article.  Nor is it medical advice on which AF therapy is best.  This decision is between you and your AF-doctor.

JMM

3 comments

  1. John, you did it again. Another great case. I have some questions about this TDP:

    What is the mechanism behind the QT prolongation causing TDP? What happens electrophysiologically when QT is prolonged? I don't think this phenomenon is well understood?

    So, the problem is amiodarone, not because the rate is set too low? According to what you said, the rate had to be adjusted… Even though you said "magically", it sounded like you already knew that increased rate would help. What exactly did the higher rate do to fix the problem? Should the pt continue amiodarone at lower dose for his AF (now with a higher rate)? Thanks.

  2. John,

    Thanks for the answer. What is "pause-dependent PVC"? I know what PVC is, but never heard of pause-dependent PVC. Are they the same thing? Thanks.

    Mike

  3. I've heard that torsades is a pause or bradycardic dependent rhythm & I know the faster the rate the narrower the QT & vise versa(reason why despite causing QT prolongation we don't often see torsades w/ TCA OD(tachycardia from anticholinergic effects prevents torsades). My ? is why that's the case. I know I prob don't have all my facts straight(I'm a basic who rec medic training 9 yrs ago but forgot most of what I learned.)

Comments are closed.